Virginia, 2005

Damaging Wind in Virginia, July 21, 2005

July 21, 2005 · NWS LWX · 1 event in 1 county or zone

Isolated severe thunderstorms occurred due to a moist and very unstable airmass. Several reports were received of downed trees and power outages, as well as some strong winds on the coastal waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated severe thunderstorms occurred due to a moist and very unstable airmass. Several reports were received of downed trees and power outages, as well as some strong winds on the coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 9:40 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 9:40 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT THU JUL 21 2005

.SHORT TERM...
MRNG CNVCTN IN THE UPR OHIO VLY DSPTG ATTM. LOOKING AT RNK/PBZ/IAD
SNDGS...THE AMS W OF THE MTNS IS PARTICULARLY MORE UNSTBL THAN TO
THE E. HWVR...A DEFINITE S/WV EXISTS IN THE WLY FLOW...AS CAN BE
SEEN IN VAPOR IMAGERY. THE VAPOR LOOP ALSO DEPICTS YDAS DRY AMS
BEING SHUNTED EWD.  SO...AS VORT CROSSES CWFA TAFTN W/ TYPICAL MID
SUMMER INSTBLTY...FEAR THERE WL BE A ROUND OF SHRA. MODIFIED TO
90/70...MEAN LYR B+ 1600-- AGN...NOT OUTRAGEOUS FOR JULY. IAD SNDG
ALSO DRIER THAN PBZ OR RNK...ARND AN INCH VS 1.4-1.8. WL ADJUST POP
STRUCTURE...INCRSG TO CHC IN THE W WHICH WL BE MOST UNSTBL AND HAS
BEST MSTR.  TEMPS LOOK GOOD...AND ONLY GOT A MINOR GRID TWEAKING...
UNLIKELY TO SHOW IN TXT PRODUCTS.
&&

.AVIATION...
VFR CONDS PREVAIL ATTM. WL REVIEW 12Z GDNC AND ONGOING TRENDS BEFORE
ADDRESSING AFTN/EVE TSRA RISK.
&&

.PREV DISCUSSION...

SHORT TERM (TODAY AND TONIGHT)...
SURFACE ANALYSIS FROM 03Z SHOWS THE REMAINS OF THE COLD FRONT TO OUR
SOUTH. A COUPLE WEAK SURFACE TROUGHS WERE NOTED...ONE EXTENDING FROM
THE NORTHEAST COAST INTO CENTRAL PENNSYLVANIA AND ANOTHER RESULTING
FROM THE MCS OVER INDIANA AND OHIO. BROAD AREA OF HIGH PRESSURE WAS
CENTERED OVER THE SOUTHEAST. SURFACE OBSERVATIONS ACROSS THE
FORECAST AREA SHOW TEMPERATURES IN THE 70S AND DEWPOINTS IN THE
UPPER 60S AND LOWER 70S.

FOR TODAY...MAIN CONCERN WILL BE THE IMPACT OF THE MCS TO THE
NORTHWEST. AT MINIMUM...THIS FEATURE WILL THROUGH SOME CLOUDS INTO
THE AREA LATE THIS MORNING INTO THE AFTERNOON. BUFKIT MODEL
SOUNDINGS INDICATE INCREASING PRECIPITABLE WATER VALUES TO NEARLY 2
INCHES BY LATE THIS AFTERNOON. SOUNDINGS ALSO SHOW CAPES REACHING
NEAR 100 J/KG. WITH REMNANTS OF MCS AS WELL AS LEE TROUGH EXPECTED
TO DEVELOPING LATER THIS AFTERNOON...CANNOT RULE OUT ISOLATED
SHOWERS AND THUNDERSTORMS. THEREFORE HAVE A BLANKET 20 POPS FOR THIS
AFTERNOON INTO THIS EVENING.

ALSO...MOST OF THE MOD GUIDANCE OVER THE PAST FEW DAYS HAS BEEN
SEVERAL DEGREES TOO HIGH. WITH THAT AND AN INCREASE IN CLOUD
COVER...WENT A FEW DEGREES COOLER WITH THE HIGH TEMPERATURES
TODAY...ONLY REACHING NEAR 90 IN THE METRO AREAS. FOR
TONIGHT...CLOUD COVER SHOULD HELP TEMPERATURES TO STAY IN THE 70S
FOR THE EASTERN HALF OF THE FORECAST AREA.

AVIATION...
OTHER THAN A FEW AREAS OF PATCHY FOG THIS MORNING...CONDITIONS WILL
REMAIN VFR THROUGH 24 HOURS. WITH COVERAGE UNCERTAIN FOR THIS
AFTERNOON...WILL ONLY MENTION VICINITY SHOWERS AND THUNDERSTORMS
AFTER 18Z FOR ALL TERMINALS.

LONG TERM...
MODEL OF CHOICE FOR THE MEDIUM TERM IS THE WED 12Z EURO...WHICH
CONTINUES THE TREND OF MORE CONSERVATIVE PROGRESS WITH COLD FRONTAL
PASSAGE LATE FRI. STILL...TEMPS AND DEWPTS SHOULD BE DOWN SAT AND
SUN BEFORE REBOUNDING FOR THE EARLY WEEK. CHANCE OF THUNDERSTORMS
FRI INTO FRI NIGHT WITH FRONTAL PASSAGE...THEN SHOULD BE DRY FOR THE
WEEKEND. SAT NIGHT SHOULD BE PARTICULARLY REFRESHING GIVEN THE
CALIBER OF THE PAST WEEK.

STILL EXPECTED TO BE A HOT SUMMER RIDGE FOR EARLY NEXT WEEK AS 850MB
TEMPS FORECAST TO BE AROUND 23C MON AND TUE. COULD HAVE A CHANCE OF
BREAKING THE 95 DEGREE CEILING THAT HAS BEEN IN PLACE SINCE THE HOT
SUMMER OF 2002.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATED SHORT TERM/AVIATION...HTS
PREV DISCUSSION...ALLEN/STRONG
Hazardous weather outlook, Jul 21, 10:11 AM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 AM EDT THU JUL 21 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-220900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1111 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT WEATHER WILL RETURN ON FRIDAY. THEN A BRIEF COOLDOWN FOR THE
WEEKEND BEFORE TEMPERATURE AND HUMIDITY REBOUND FOR THE EARLY WEEK.
HEAT ADVISORIES MAY BE NEEDED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HTS

In the hours before

Special weather statement, Jul 21, 12:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
156 PM EDT THU JUL 21 2005

VAZ031-211830-
CLARKE VA-
156 PM EDT THU JUL 21 2005

AT 155 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WINCHESTER...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL ENTER
WESTERN CLARK COUNTY AROUND 210 PM AND WILL BE CAPABLE OF PRODUCING
SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO
40 MPH. ONE HALF DIAMETER HAIL HAS BEEN REPORTED WITH THIS STORM IN
WINCHESTER. THE COMMUNITIES OF BERRYVILLE...BOYCE...MILLWOOD AND
WHITE POST WILL BE AFFECTED BY THIS STORM THROUGH 230 PM EDT.

SMZ

The radar

The Sterling radar (KLWX), 44 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 21, 1:30 PM EST
Where
Clarke County, 3 mi S of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.100, -77.967

A downed tree blocked a residential street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463796.